Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 75, NWS New Orleans, LA

June 12, 2018Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 12, 2018, 1:53 PM CDT for Hancock County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 1:53 PM CDT (18:53 UTC)
Expired
Jun 12, 2018, 2:45 PM CDT
In force
52 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS54 KLIX 121853
SVRLIX
MSC045-121945-
/O.NEW.KLIX.SV.W.0075.180612T1853Z-180612T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
153 PM CDT TUE JUN 12 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in southern Mississippi...

* Until 245 PM CDT.

* At 152 PM CDT, a severe thunderstorm was located over Kiln, or near
  Diamondhead, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kiln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3065 8934 3045 8934 3035 8945 3042 8954
      3065 8943
TIME...MOT...LOC 1852Z 221DEG 6KT 3044 8946 

HAIL...<.75IN
WIND...60MPH
 
$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:20 AM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 8:20 AM CDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
820 AM CDT Tue Jun 12 2018

.SOUNDING DISCUSSION...

This morning's sounding was routine with no problems encountered.
Surface frontal inversion again this morning due to slightly
cooler air draining in from the north. The entire sounding profile
appears to have moistened up from the previous 24 hours, with a
lot of potential instability (MUCAPE of 4058 J/kg and LI -10).
Vertical wind profile is a lot more calm than the previous
morning's sounding, with a prominent closed hodograph. With that
said, convection that is expected later this afternoon may be
similar to yesterdays, with widespread heavy rain likely again (PW
of 1.86" - well above the mean moving average), frequent
lightning, and gusty winds. Additionally, slightly cooler air
aloft in the mid troposphere has dropped the FZL to 13.3kft AGL,
along with a -20C level of 24.8kft AGL. KLG

&&

.PREV DISCUSSION... /issued 411 AM CDT Tue Jun 12 2018/

SHORT TERM...
Not a lot of difference from yesterday noticed for today.
Microburst numbers remain high. Most thunderstorms should be able
to produce 25 to 30mph but there should be a few that reach that
severe threshold too like at MSY yesterday. Index numbers are
highest at BTR 38 and lower toward the Mississippi gulf coast. MCB
is at 28 and MSY 34 for today. Not seeing any real changes for
Wed either but Thursday these numbers start backing off.

Convective allowing models show a good scattering of thunderstorm
activity today. They also agree with the synoptic models with a
good bit of activity developing along lake and outflow boundaries.
One such area that all agree with is along and either side of the
Miss River from BTR to MSY. Some of this activity will have a
good opportunity to become strong if not severe with very heavy
rainfall. Storm motion will be very little today but there is some
hint of propagation with boundaries although small. So an added
feature will have to be the possibility of localized flooding of low
lying and poor drainage areas as some of these thunderstorms may
persist through their life cycle over the same area.

This daily cycle of thunderstorm activity looks to hang on into
the weekend. This is when the large area of tropical moisture
moves into the western gulf. TPC is showing a 20% chance of
something developing associated with this. We will continue to
concern ourselves with where this deep moisture plume comes
ashore. This looks like it will be at least over the upper Texas
and SW Louisiana coast. There continues to be hints of some of
this moisture making its way into SE Louisiana as well by the
weekend. This is still a very tough call at the moment because to
the immediate east of this plume, a dry area will exist and this
may shift west or east with time in each model run causing a strong
precip gradient to fall inside or just outside the area.

AVIATION...

Some patchy fog has developed this morning at KHUM and now KMCB.
Visibilities could drop to 1/2 mile for a period of time at KMCB.
Once the fog dissipates in a few hours, VFR conditions will be the
norm today, with the main exception being any convective
activity which will likely be clustered in the afternoon hours.

MARINE...

Onshore flow (south or southwest winds) will persist through the
week with high pressure centered to the west. Seas will be generally
less than 2 feet with occasional seas to 3 feet in the outer waters.
The only exception will be higher winds and seas near any
thunderstorms that develop over the waters.

DECISION SUPPORT...
DSS code: GREEN
Deployed: none.
Activation: none.
Activities: none.

Decision Support Services (DSS) Code Legend Green  = No weather
impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  71  90  71 /  50  20  60  20
BTR  91  74  91  73 /  40  20  40  20
ASD  90  75  90  75 /  50  20  50  20
MSY  91  75  91  76 /  50  20  40  20
GPT  88  76  89  76 /  60  20  60  40
PQL  87  73  88  74 /  60  20  50  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 12, 4:12 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
412 AM CDT Tue Jun 12 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
412 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast over the area today. Some
storms are expected to become strong or even severe producing
strong winds, frequent lightning, and locally heavy rainfall that
could cause localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast over the area through
Monday. Some of these storms could become strong or even severe
producing strong winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 12, 8:03 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
803 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     BOGALUSA                30.78N 89.86W
06/11/2018                   WASHINGTON         LA   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AROUND BOGALUSA

&&

CBANNAN
Special weather statement, Jun 12, 12:06 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1206 PM CDT TUE JUN 12 2018

LAZ064-069-070-121830-
Lower Plaquemines-Upper St. Bernard-Lower St. Bernard-
1206 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT ST. BERNARD AND NORTH CENTRAL
PLAQUEMINES PARISHES...

At 1206 PM CDT, a strong thunderstorm was located 10 miles east of
Shell Beach, or 26 miles south of Waveland. The storm is nearly
stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Shell Beach.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2962 8969 2993 8978 2996 8973 2987 8962
      3000 8957 3005 8938 2996 8945 2985 8928
      2982 8942 2976 8927 2965 8945 2964 8947
      2966 8945 2976 8963 2975 8965 2963 8949
      2968 8966 2962 8963
TIME...MOT...LOC 1706Z 080DEG 3KT 2992 8951

CAB
Special weather statement, Jun 12, 12:59 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1259 PM CDT TUE JUN 12 2018

LAZ062-064-121900-
Orleans-Upper St. Bernard-
1259 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD AND
CENTRAL ORLEANS PARISHES...

At 1259 PM CDT, a strong thunderstorm was located over East New
Orleans. The storm is nearly stationary.

Locations impacted include...
New Orleans and East New Orleans.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2998 9000 3004 9002 3006 8997 3011 8991
      3010 8982 3004 8982 3000 8985 2996 8985
TIME...MOT...LOC 1759Z 280DEG 2KT 3005 8995

CAB
Special weather statement, Jun 12, 1:19 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
119 PM CDT TUE JUN 12 2018

LAZ071-121915-
Northern Tangipahoa-
119 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TANGIPAHOA PARISH...

At 119 PM CDT, a strong thunderstorm was located over Roseland, or
near Amite, moving northeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Amite, Amite City, Roseland and Wilmer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3094 9035 3071 9029 3067 9056 3083 9056
TIME...MOT...LOC 1819Z 228DEG 6KT 3078 9049

CAB
Special weather statement, Jun 12, 1:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
140 PM CDT TUE JUN 12 2018

MSZ080-081-121945-
Harrison-Hancock-
140 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARRISON AND
NORTHEASTERN HANCOCK COUNTIES...

At 139 PM CDT, a strong thunderstorm was located near Kiln, or 7
miles west of Diamondhead, moving northeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Diamondhead, Kiln and Shoreline Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 8931 3037 8935 3034 8938 3029 8948
      3042 8961 3063 8941 3043 8920
TIME...MOT...LOC 1839Z 228DEG 6KT 3041 8949

CAB
Special weather statement, Jun 12, 1:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
144 PM CDT TUE JUN 12 2018

MSZ082-121945-
Jackson-
144 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY...

At 144 PM CDT, a strong thunderstorm was located 7 miles north of
Vancleave, or 14 miles northwest of Escatawpa, moving northeast at 5
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Escatawpa, Hurley, Big Point, Vancleave, Wade and Latimer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3048 8887 3073 8888 3074 8887 3074 8841
      3052 8840
TIME...MOT...LOC 1844Z 228DEG 6KT 3064 8871

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:40 PM CDTSpecial Weather StatementLIXHancock65 min
Jun 12, 1:44 PM CDTSpecial Weather StatementLIXJackson61 min
Jun 12, 2:22 PM CDTSpecial Weather StatementLIXHarrison53 min
Jun 12, 4:38 PM CDTSpecial Weather StatementLIXWilkinson67 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.